Asymptotic expansion for harmonic functions in the half-space with a pressurized cavity

Andrea Aspri, Elena Beretta, Corrado Mascia

Research output: Contribution to journalArticlepeer-review


In this paper, we address a simplified version of a problem arising from volcanology. Specifically, as a reduced form of the boundary value problem for the Lamé system, we consider a Neumann problem for harmonic functions in the half-space with a cavity C. Zero normal derivative is assumed at the boundary of the half-space; differently, at ∂C, the normal derivative of the function is required to be given by an external datum g, corresponding to a pressure term exerted on the medium at ∂C. Under the assumption that the (pressurized) cavity is small with respect to the distance from the boundary of the half-space, we establish an asymptotic formula for the solution of the problem. Main ingredients are integral equation formulations of the harmonic solution of the Neumann problem and a spectral analysis of the integral operators involved in the problem. In the special case of a datum g, which describes a constant pressure at ∂C, we recover a simplified representation based on a polarization tensor.

Original languageEnglish (US)
Pages (from-to)2415-2430
Number of pages16
JournalMathematical Methods in the Applied Sciences
Issue number10
StatePublished - Jul 1 2016


  • asymptotic expansions
  • harmonic functions in the half-space
  • single and double layer potentials

ASJC Scopus subject areas

  • General Mathematics
  • General Engineering


Dive into the research topics of 'Asymptotic expansion for harmonic functions in the half-space with a pressurized cavity'. Together they form a unique fingerprint.

Cite this